Santa Cruz police, Monterey County Sheriff report several overdose deaths in recent weeks
SANTA CRUZ, Calif. (KION) Both the Santa Cruz Police Department and the Monterey County Sheriff's Office report several recent overdoses and some may be linked to marijuana laced with Fentanyl.
Santa Cruz police have responded to 13 overdose-related calls in the past 14 days, according to Chief Andy Mills. Mills said some of the overdoses were caused by hallucinogens, but they suspect most of them involve Fentanyl.
"We have had 13 calls for service in the past two weeks for overdoses," said Mills. "Of those 13 calls for service, we know for sure that four were Fentanyl-related, five were unknown, two were alcohol, one was mushrooms and the other one was THC."
Additionally, Mills said they are waiting for the results of a toxicology report to find out if Fentanyl was the cause of death.
Fentanyl is a powerful synthetic opioid that, while comparable to Morphine, is many times more potent and therefore comes with a considerably higher risk for overdose. The CEO of Sun Street Centers, a local addiction treatment center, Anna Foglia said that Fentanyl can be laced into a variety of drugs without the consumer having any idea.
"When people are taking alcohol and drugs, they don't always know what they're consuming," Foglia explained. "And they may think they're taking one kind of pill and it's laced with Fentanyl.. That's been true in our area for years now."
"You don't have to be an addict to overdose and die from Fentanyl."Anna Foglia, CEO, Sun Street Centers
Because of the dangers that drugs like Fentanyl possess, Foglia strongly reccommends that everyone carry a personal supply of Narcan - a type of nasal spray that can save lives when it comes to overdoses. In recent years, Narcan has been made easily accessible through treatment centers, hospitals, and even law enforcement.
Foglia says that there are countless stories of those who would be dead if they had not been educated on Narcan and how to use it in the event of emergency. Places like Sun Street as well as law enforcement have noticed positive impacts from distributing Narcan. Still, Mills said that keeping track of overdoses is difficult.
"The reality is we are seeing a lot of Fentanyl overdoses and we really don't have a handle on how many there are because there's been so much Narcan distributed in the community," Mills said. "We believe that a lot of these deaths are being prevented by people giving Narcan to their friends. So it could be could be much higher than we actually know."
@SantaCruzPolice has responded to 13 OD Calls in the past 14 days. Some for hallucinogens like mushrooms, some for alcohol, but the majority for suspected Fentanyl. 2 resulted in death. 1 smoked w Marijuana. Unknown if person put it in himself. We are working w the @SantaCruzSO pic.twitter.com/jsN26u8geI— Andrew Mills (@ChiefAndyMills) July 30, 2021
In a social media post, a woman claimed her nephew died Monday after smoking marijuana laced with Fentanyl on Pacific Avenue.
A spokesperson for the Monterey County Sheriff's Office also reports that they have seen deaths caused by marijuana laced with Fentanyl.
According to the County of Santa Cruz Health Services Agency, Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine, so it has a higher risk of overdoses. The agency said it is being sold in counterfeit pills and being passed off as other opioids.
The HSA said California is one of 16 states with a more than 50% increase in deadly overdoses involving synthetic opioids in a 12-month comparison.
The agency is encouraging healthcare providers to:
- Make sure any patients who access drugs bought on the street have Narcan and are aware of the risks of Fentanyl.
- Prescribe Narcan to patients.
- Refer patients with opioid use disorder to treatment.
- Recommend using Fentanyl test strips to get drugs
Signs of a possible overdose include:
- Pale or discolered fingernails, lips or skin
- Slow, shallow or stopped breathing
- Cold or clammy skin
- Slow or stopped heartbeat
- Unconscious or unresponsive
- Gurgling, vomiting or choking
If you think someone is overdosing, you are asked to call 911, administer Narcan if available, lay the person on their side, start the process of rescue breathing or CPR and stay with the person until emergency personnel arrives.
KION's Courtney Aitken will have details about what experts are saying about Fentanyl use and abuse in the area tonight at 5 and 6 p.m.
For more information about where to get Narcan or Fentanyl test strips, check out the Fentanyl Fact Sheet released by HSA below.